Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Las Vegas, NV

September 8, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 8, 2017, 5:44 PM MST for Mohave County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 5:44 PM MST (00:44 UTC)
Expired
Sep 8, 2017, 6:30 PM MST
In force
46 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1771 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WUUS55 KVEF 090044
SVRVEF
AZC015-090130-
/O.NEW.KVEF.SV.W.0052.170909T0044Z-170909T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
544 PM MST FRI SEP 8 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central Mohave County in northwestern Arizona...

* Until 630 PM MST

* At 543 PM MST, a severe thunderstorm was located 16 miles southeast
  of Littlefield, moving north at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beaver Dam, Littlefield, Virgin River Gorge and Virgin River
  Campground.

This includes Interstate 15 in Arizona between mile markers 0 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 11349 3659 11405 3700 11405 3700 11363
TIME...MOT...LOC 0043Z 168DEG 23KT 3670 11374 

HAIL...1.00IN
WIND...60MPH
 
$$

ASG
2 follow-up statements
930 
WWUS55 KVEF 090105
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
605 PM MST FRI SEP 8 2017

AZC015-090130-
/O.CON.KVEF.SV.W.0052.000000T0000Z-170909T0130Z/
Mohave AZ-
605 PM MST FRI SEP 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR NORTH CENTRAL MOHAVE COUNTY...

At 604 PM MST, a severe thunderstorm was located 7 miles south of 
Virgin River Gorge, moving north at 25 mph. This storm will likely 
affect Littlefield between 615 and 630 pm. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Beaver Dam, Littlefield, Virgin River Gorge and Virgin River
Campground.

This includes Interstate 15 in Arizona between mile markers 0 and 28.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3662 11349 3659 11405 3700 11405 3700 11363
TIME...MOT...LOC 0104Z 168DEG 23KT 3683 11378 

HAIL...1.00IN
WIND...60MPH
 
$$

ASG
568 
WWUS55 KVEF 090121
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
621 PM MST FRI SEP 8 2017

AZC015-090130-
/O.EXP.KVEF.SV.W.0052.000000T0000Z-170909T0130Z/
Mohave AZ-
621 PM MST FRI SEP 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 630 PM MST...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property. Therefore the warning 
will be allowed to expire.  However heavy rain is still possible 
along Interstate 15 in the Virgin River Gorge between 645 PM MST and 
715 PM MST.

LAT...LON 3662 11349 3659 11405 3700 11405 3700 11363
TIME...MOT...LOC 0120Z 168DEG 23KT 3690 11380 

$$

Morgan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
300 PM PDT Fri Sep 8 2017

.SYNOPSIS...Ample moisture across the region will lead to scattered
to numerous thunderstorms across much of the southern Great Basin
and Mojave Desert through the weekend. Any storm will be capable of
producing heavy rainfall. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud cover.
&&

.SHORT TERM...today through Sunday

Thunderstorms have been increasing over much of the eastern two
thirds of the forecast area this afternoon as ample moisture and
instability are in place. CAPE values are generally ranging from
1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW
values have also been ranging from about 1.20 inches to over an inch
and a half. Storms have generally been tracking north around 20 mph,
but there has been training of many of the storms leading to an
increased flash flood threat. Upper low over the central California
coast will help add forcing to the region over the next couple of
days. This added dynamics along with the moisture in place will help
keep storms going overnight, especially across Clark, Mohave and
eastern San Bernardino Counties. Little changes on Saturday as
moisture and strong instability will remain in place leading to
another day of widespread thunderstorms that will be capable of
producing flash flooding.

Things are expected to start winding down Saturday night and Sunday
with the moisture and instability shifting further west and
affecting mainly San Bernardino County. At this time the flash flood
watch does not include western San Beranrdino County, but that may
change for Sunday as any thunderstorm will be capable of producing
very heavy rain. It is also possible that the Flash Flood Watch may
not be needed for Mohave and Clark Counties on Sunday as the
greatest threat of storms shifts west. However, isolated
thunderstorms will remain in the picture through Sunday over the
entire area.

Due to the additional cloud cover and moisture, temperatures will
remain blow normal through Sunday.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Afternoon scattered thunderstorms will
continue around the terminals, with the potential for numerous wind
shifts. Earlier thunderstorms have kept and E/NE wind, which may try
to favor an east to southeast direction with continued sunshine.
Otherwise expect the potential for a few more rounds of
thunderstorms and associated threats with winds likely favoring east
or northeast outside of thunderstorms. Overnight, thunderstorms
should decrease in coverage, with just a few showers expected by
daybreak, however, thunderstorms are possible in the region once
again by tomorrow afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms should generally decrease over the region
overnight, but additional scattered thunderstorms are expected once
again by tomorrow afternoon. Winds will mainly be dominated by
thunderstorm trends, with outflows from both individual cells and
clusters. Expect all the usual threats of turbulence and icing. VFR
should prevail, with thunderstorm ceilings only falling to just
below 10 kft, and visibility in the heaviest showers only falling to
3 to 5 miles.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Wolcott
AVIATION....Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 8, 4:57 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 PM PDT FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FLASH FLOOD      7 ESE NEW KINGMAN-BUTLE 35.20N 113.91W
09/08/2017                   MOHAVE             AZ   LAW ENFORCEMENT

            DW RANCH ROAD HAS BEEN CLOSED FROM THE
            OFFRAMP AT I-40 TO HUALAPAI MOUNTAIN ROAD
            DUE TO FLOODING. THE LOCAL FIRE DEPARTMENT
            STATED THAT ALL THE WASHES ALONG DW RANCH
            ROAD ARE FLOWING OVER THE ROAD.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:11 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 8, 5:39 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Sep 8, 7:13 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 2:27 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 3:07 AM MSTFlash Flood WarningVEFMohave3 hr
Sep 9, 12:16 PM MSTFlash Flood WarningVEFMohave4 hr
Sep 9, 2:00 PM MSTFlash Flood WarningVEFMohave6 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.